Greater Lipid Reductions on Statin Therapy May Be Associated with More Statin-Related Myalgia

Internal Medicine World Report, Summer 2011, Volume 1, Issue 1

Greater Lipid Reductions on Statin Therapy May Be Associated with More Statin-Related Myalgia

How Myalgia Symptoms Develop Is Not Well Understood

By Lexa W. Lee

Patients who have greater lipid reductions while taking statins may have more statin-related myalgia, according to findings presented at the 2011 American College of Cardiology meeting. Muscle-related problems such as pain, cramps, stiffness, tenderness, and weakness are a common cause of patient intolerance to statins and the most common reason for discontinuation of this class of drugs may result.

About 5 to 10 percent of patients develop non-severe myalgia symptoms, especially in the lower extremities, and those individuals at high risk for cardiovascular disease may opt to avoid statin therapy, from which they might otherwise obtain substantial benefit. However, there is a lack of data regarding the etiology and pathogenesis of statin-related symptoms of myalgia. “What we wanted to do in this study was to identify clinical characteristics associated with the development of statin-related myalgia,” said Donna Chelle Morales, DO, internal medicine resident at the University of Connecticut in Hartford, Connecticut.

The research group randomly assigned 33 patients with a history of muscle complaints associated with statins to either a group given simvastatin 20 mg daily or a placebo in a double-blind, crossover study design. Levels of creatine kinase (CK), liver enzymes, alanine aminotransferase (ALT), and blood lipids were assessed before and after each treatment phase. In the first phase, 23 patients were given simvastatin and 10 patients were given placebo for four weeks. In the second phase, the simvastatin patients were then switched to placebo and the placebo patients were switched to simvastatin for four more weeks. Muscle symptoms were assessed on a weekly basis using pain questionnaires administered by telephone surveys. The results were unblinded after the second phase, and any patients who exhibited muscle complaints when they took simvastatin but not placebo were classified as having confirmed statin-related myopathy.

“Twelve patients were confirmed as ‘true’ myalgics; nineteen were non-myalgics,” said Dr. Morales. “Two were excluded due to improper blood draws.”

Of the 33 total patients with prior statin muscle complaints, 12 were confirmed to have statin myopathy. There were no significant differences between the groups in gender, age, baseline CK, ALT, and lipid profiles including total high-density lipoprotein cholesterol (HDL-C), low-density lipoprotein cholesterol (LDL-C), and triglyceride levels.

With simvastatin treatment, there was a mean reduction in total cholesterol (TC) of 75.8 mg/dL /- 26 SD for subjects with confirmed statin myopathy vs 50.5 /- 27 for subjects without statin myopathy (p = .014) and a reduction in LDL-C of 68.6 mg/dL /- 26 vs 48.5 /- 24, respectively (p = .04). Subjects with statin myalgia had an increase of 82 /- 252 U/L CK vs 9 /- 47 U/L (p = .129).

The investigators concluded that subjects who were confirmed as positive for myopathy while on a statin had greater decreases in total and LDL cholesterol compared to subjects who did not develop myopathy. In contrast to conventional thought, these data indicate that patients with greater lipid reductions with statins have more statin myalgia. Levels of CK, which typically rise when muscles are damaged or injured, did not show a statistically significant difference between those with statin myopathy and those without.

“Larger studies using subjects with confirmed myalgia will be required to confirm or disprove if change in creatine kinase is associated with the development of statin-related muscle complaints,” said Morales.

Author Disclosures: Author reports no disclosures